Hail, Miller
- When
- August 21, 7:43 PM CST
- Where
- Miller County, Brumley
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.083, -92.483
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 21, 6:01 PM CST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION SECTION FOR 00Z TAFS NATIONAL WEATHER SERVICE SPRINGFIELD MO 701 PM CDT THU AUG 21 2003 .DISCUSSION... COLD FRONT EXTENDING ACROSS THE CORN BELT HEADING RIGHT FOR THE OZARKS IS THE PRIMARY FORECAST CHALLENGE THE NEXT 48 HOURS. MEANWHILE...ANOTHER OPPRESSIVE AFTERNOON BEING OBSERVED OVER THE MISSOURI VALLEY WITH TEMPERATURES EXCEEDING 100 DEGREES IN SOME LOCATIONS NORTH AND WEST OF THE PLATEAU. RECORD OF 99 ALREADY TIED AT ROLLA/VICHY...AND ONLY A DEGREE SHY AT THIS POINT WITH 100 AT JOPLIN. THANKFULLY...SHOULD BE ABLE TO DISCONTINUE THE HEAT ADVISORY TONIGHT DESPITE HOT WEATHER EXPECTED AGAIN TOMORROW SOUTH AND ALONG THE FRONT. SHORT TERM (TONIGHT - SATURDAY)... PULSE CONVECTION NOW BEGINNING TO LIGHT UP OVER ARKANSAS AND SOUTHERN MISSOURI. 12Z SOUNDING DATA FROM SPRINGFIELD INDICATED SIGNIFICANT MOISTENING FROM 600 MB AND ALOFT. HOWEVER...THE 800 TO 650 MB LAYER HAS DRIED OUT FROM THE PREVIOUS FEW DAYS. DEEPER BOUNDARY LAYER MIXING...FURTHER ENHANCING AN INVERTED V STRUCTURE TO THE LOWER TROPOSPHERE WILL CREATE MORE DOWNDRAFT AVAILABLE POTENTIAL ENERGY. CONDITIONS CERTAINLY FAVORABLE FOR ISOLATED SEVERE PULSE STORMS WITH WIND GUSTS IN EXCESS OF 65 MPH LIKELY...FURTHER DETAILS ARE MENTIONED IN THE HAZARDOUS WEATHER OUTLOOK. WAS RELUCTANT TO DISCONTINUE THUNDER CHANCES PRIOR TO MIDNIGHT WITH SURFACE FRONT APPROACHING MY NORTHERN COUNTIES...THEREFORE MENTIONED CHANCES ALL NIGHT AND INTO TOMORROW. FRONT SHOULD BE DRAPED ALONG THE MISSOURI-ARKANSAS BORDER BY TOMORROW AFTERNOON TAPPING INTO AN ATMOSPHERE RELATIVELY HIGHER IN MOISTURE CONTENT. THINK THE MESO-ETA CONVECTIVE PRECIPITATION FIELDS FINALLY LOOK DECENT...AND WILL CONFINE STORM CHANCES ACROSS MY EXTREME SOUTHERN COUNTIES DURING THE DESTABILIZATION HOURS OF THE AFTERNOON. ONGOING FORECAST HAS PRECIP LINGERING INTO THE FRIDAY NIGHT PERIOD WHICH LOOKS REASONABLE. HIGH PRESSURE BEGINS TO SETTLE INTO THE NATIONS MID SECTION ON SATURDAY WITH LOW LEVEL NORTHEAST FLOW OVER THE AREA FOR A COUPLE DAYS. SLIGHTLY COOLER AND DRY WEEKEND ON TAP FOR FOLKS IN THE SOUTHEAST KANSAS AND THE MISSOURI OZARKS. CRAMER LONG TERM (SUNDAY - WEDNESDAY)... NOT A WHOLE LOT HAS CHANGED WITH THE EXTENDED PERIODS. LONG RANGE PROGS STILL HAVE NORTH AMERICAN RIDGE BROADENING OUT WITH THE MAIN BELT OF WESTERLIES CONFINED ACROSS SOUTHERN CANADA. THERE IS SOME EVIDENCE THAT THE DEEP SOUTH AIRMASS MAY TRY TO NOSE INTO SOUTHERN MISSOURI TOWARDS DAYS 6 AND 7...HENCE AFTERNOON PULSE CHANCES. ONGOING FORECAST HAS EVERYTHING DRY AND UNEVENTFUL AND WILL CONTINUE THIS THINKING UNTIL THINGS BECOME A LITTLE MORE CLEAR CUT. GFS OUT TO 10 DAYS IS HINTING TOWARDS INTENSIFYING A SOUTHEAST CANADIAN CYCLONE AND DROPPING IT OVER EASTERN SECTIONS OF THE LOWER 48. WITH DOMINATING RIDGE CONTINUING OUT WEST...THIS WILL PUT US BACK INTO NORTHWEST FLOW AND MAY BE OUR NEXT CHANCE AT GETTING ANY SIGNIFICANT WEATHER IN THE EXTENDED. OTHERWISE...LOOK FOR MORE HOT AND DRY CONDITIONS TO PERSIST THROUGH THE END OF AUGUST. CRAMER && .AVIATION... LOOKING AT THE 23Z LAPS SOUNDING FOR SPRINGFIELD...THE ATMOSPHERE IS STILL QUITE UNSTABLE AS MIXED LAYER CAPES ARE IN EXCESS OF 2500 J/KG WITH LITTLE CIN TO SPEAK OF. A WEAK SURFACE FRONT WAS SLOWLY PUSHING SOUTHWARD AND CURRENTLY STRETCHED ACROSS CENTRAL PORTIONS OF KANSAS AND MISSOURI. WIDELY SCATTERED STRONG TO SEVERE THUNDERSTORMS HAD DEVELOPED ALONG THIS BOUNDARY. IN ADDITION...AFTERNOON CONVECTION ACROSS SOUTH-CENTRAL MISSOURI HAD DEVELOPED AN OUTFLOW BOUNDARY WHICH WAS JUST SOUTH OF KSGF THIS EVENING. WITH THESE BOUNDARIES IN THE AREA...DECIDED TO GO WITH A TEMPO FOR THUNDER THROUGH 06Z. SOUNDING HAS INVERTED V CHARACTERISTICS...LEADING TO THE THREAT OF MICROBURST WINDS WITH A FEW STORMS. IM NOT EXPECTING WIDESPREAD CONVECTION DURING THE OVERNIGHT HOURS...AS THE STORMS ARE BEING FUELED BY WEAK LOW-LEVEL CONVERGENCE AND INSTABILITY DUE TO DAYTIME HEATING. THE MAIN FRONT LOOKS TO BE JUST SOUTH OF THE AREA FRIDAY AFTERNOON...DID NOT INCLUDE ANY THUNDER FOR TOMORROW...HOWEVER IF THE FRONT SLOWS DOWN...IT MAY NEED TO BE ADDED IN LATER TERMINALS. SAW && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...HEAT ADVISORY THROUGH THIS EVENING FOR AREAS ALONG AND NORTHWEST OF A BRANSON TO CONWAY TO ROLLA LINE. .KS...HEAT ADVISORY THROUGH THIS EVENING FOR ALL KANSAS COUNTIES. WFO SGF
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT THU AUG 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: HEAT INDICES RANGING FROM 103 TO 108 DEGREES. THUNDERSTORMS CONTAINING WIND GUSTS IN EXCESS OF 65 MPH AND HAIL UP TO THE SIZE OF NICKELS. AREAS AFFECTED AND TIMING: HEAT: NORTH AND WEST OF A LINE FROM BRANSON TO ROLLA THIS AFTERNOON. THUNDERSTORMS: AREAWIDE AFTER 200 PM. DISCUSSION: INTENSE HEAT AND HUMIDITY CONTINUES TO AFFECT SOUTHEAST KANSAS AND MUCH OF THE MISSOURI VALLEY THIS AFTERNOON. TEMPERATURES ARE EXPECTED TO RANGE FROM 100 TO 105 IN AREAS NORTH OF THE OZARK PLATEAU... PRODUCING HEAT INDICES FROM 105 TO 110 DEGREES IN THESE LOCATIONS. FURTHER SOUTH ALONG THE PLATEAU...TEMPERATURES WILL BE LIMITED TO THE UPPER 90S WITH HEAT INDICES APPROACHING 105. DUE TO THE HIGH HEAT...THE ATMOSPHERE IS BECOMING INCREASINGLY UNSTABLE OVER EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. A WEAK COLD FRONT APPROACHING FROM THE NORTHWEST WILL FURTHER ENHANCE THIS ACTIVITY INTO THE OVERNIGHT HOURS. THE ENVIRONMENT WILL BE CONDUCIVE FOR SOME OF THESE STORMS TO PRODUCE DAMAGING DOWNBURST WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. RESIDUAL SHOWERS AND THUNDERSTORMS WILL LIKELY BE ONGOING FRIDAY MORNING AS THE COLD FRONT ADVANCES ACROSS SOUTHERN MISSOURI. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE...HOWEVER...CLOUD TO GROUND LIGHTNING AND BRIEF PERIODS OF HEAVY RAIN WILL BE THE PRIMARY HAZARDS. .SPOTTER INFORMATION STATEMENT... DUE TO THE ISOLATED NATURE OF TODAYS STORMS...SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF CRAMER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
719 PM CDT THU AUG 21 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0649 PM BELLE MO WIND DAMAGE
08/21/03 MARIES TREES DOWN IN
BELLE...REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0709 PM BELLE MO 1 INCH HAIL
08/21/03 MARIES REPORTED BY LAW
ENFORCEMENT OFFICIAL.The Springfield radar (KSGF), 124 km away, was scanning. The volume nearest the first event began at 01:44 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333919.